Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, September 14 to 15, 2005

September 14 to 15, 2005 · NWS OUN · 13 events in 9 counties and zones

9 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 14, 1:33 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 14, 1:33 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT WED SEP 14 2005

.DISCUSSION...
MOIST AIRMASS...BOUNDARIES...AND SHORTWAVE MOVING ACROSS THE
SOUTHERN PLAINS...WILL LEAD TO SHWRS/TSTMS TONITE INTO THURS
MORNING. SHEAR WILL LIKELY INCREASE AS UPR JET MOVES ACROSS THE
SOUTHERN PLAINS AND THE STRENGTHENING OF THE LO LVL JET... CAUSING
SOME SVR STORMS. MORE DETAILS IN HWOOUN. INCREASING LO LVL JET COULD
ALSO AID IN PRODUCTION OF HEAVY RAINS TONITE...WITH SOME LOCATIONS
RECEIVING SEVERAL INCHES OF RAINFALL. WILL CONT AND MAKE NO CHANGES
TO FLASH FLOOD WATCH ISSUED THIS MORNING FOR TONITE. RAIN CHANCES
WILL DECREASE FROM NW TO SE ACROSS THE FA THURS AFTN INTO FRI AS
FRONT PUSHES INTO N TX AND SFC HIGH BEGINS TO BUILD INTO THE
SOUTHERN PLAINS BRINGING IN SOME DRIER AIR.

MODELS INDICATE UPR RIDGE BUILDING INTO THE SOUTHERN PLAINS THIS
WEEKEND. HOWEVER...A WESTERLY COMPONENT TO THE WINDS WILL CONT
ALOFT. SO IF STORMS ARE ABLE TO DEVELOP WEST OF THE AREA...COULD
MOVE EAST INTO PORTIONS OF FA...MOST LIKELY DURING THE NIGHTTIME
HOURS. UPR RIDGE SHIFTS EAST LATE THIS WEEKEND INTO EARLY NEXT WEEK
AS SHORTWAVE MOVES ACROSS THE CENTRAL/SOUTHERN ROCKIES. MODELS
SHOWING A WEAK COLD FRONT MOVING INTO PORTIONS OF THE FA EARLY NEXT
WEEK. WITH MOISTURE BEGINNING TO RETURN TO THE AREA THIS WEEKEND...
THERE WILL BE A SMALL CHANCE OF SHWRS/TSTMS WITH THIS COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  82  63  86 /  90  60  10  10
HOBART OK         64  84  62  87 /  70  50  10  10
WICHITA FALLS TX  68  86  65  88 /  70  60  20  20
GAGE OK           59  82  60  87 /  40  20  10  10
PONCA CITY OK     62  79  59  84 /  80  50  10  10
DURANT OK         70  85  66  87 /  80  70  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR
     OKZ018-OKZ019-OKZ020-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-
     OKZ028-OKZ029-OKZ030-OKZ031-OKZ035-OKZ036-OKZ037-OKZ038-
     OKZ039-OKZ040-OKZ041-OKZ042-OKZ044.

TX...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR
     TXZ085-TXZ086.

&&

25
Hazardous weather outlook, Sep 14, 10:25 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT WED SEP 14 2005

OKZ004>048-050>052-TXZ083>090-151200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA COVERS WESTERN NORTH TEXAS AND OKLAHOMA SOUTH
OF INTERSTATE 40 AND WEST OF INTERSTATE 35. THERE IS A SLIGHT RISK
COVERING THE REMAINDER OF OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THIS
AFTERNOON THROUGH 6 AM THURSDAY MORNING.

IMPACTS...
THE PRIMARY CONCERN FROM THE MOST SEVERE STORMS WILL BE BASEBALL
SIZE HAIL AND WINDS TO 80 MPH. THESE IMPACTS WILL BE CONFINED TO THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH TONIGHT.

DISCUSSION...
NEW STORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON IN THE
CLOUD-FREE AREA OF THE SOUTHERN TEXAS PANHANDLE AND WESTERN NORTH
TEXAS. POTENTIAL INSTABILITY SHOULD BE QUITE HIGH BY LATE AFTERNOON
IN THE EXTREMELY HUMID AIRMASS UNDERNEATH COOLING TEMPERATURES
ALOFT. A MID-LEVEL JET STREAK AHEAD OF THE LARGER-SCALE TROUGH WILL
APPROACH WESTERN OKLAHOMA LATER THIS AFTERNOON ENHANCING VERTICAL
WIND SHEAR THROUGH THE EVENING. THESE CONDITIONS WILL BE FAVORABLE
FOR SUPERCELL DEVELOPMENT AND MAINTENANCE THROUGH AT LEAST MIDNIGHT.
VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

A LOW-LEVEL JET IS EXPECTED TO STRENGTHEN INTO SOUTHERN AND CENTRAL
OKLAHOMA THIS EVENING. THIS WILL INTERACT WITH A STATIONARY FRONT
THAT SHOULD LAY FROM SOUTHWEST TO CENTRAL OKLAHOMA. THIS WILL
INCREASE THE RISK FOR A FEW TORNADOES...MAINLY IN SOUTHWEST OKLAHOMA
OR WESTERN NORTH TEXAS WHERE VERTICAL SHEAR PROFILES MAY BE STRONGER.

THESE STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX BY LATE
EVENING AND MOVE EAST DURING THE NIGHT. OTHER STORMS THAT MAY OCCUR
IN THE BOUNDARY LAYER UPSLOPE REGION OF SOUTHEAST COLORADO AND
SOUTHWEST KANSAS MAY MERGE WITH THE COMPLEX FROM THE SOUTHWEST. THIS
MERGER MAY OCCUR OVER CENTRAL OKLAHOMA. THIS POSSIBILITY HAS GIVEN
RISE TO THE FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH IS EFFECTIVE TONIGHT AND THURSDAY MORNING ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA AND ADJACENT PARTS OF WESTERN NORTH
TEXAS. A STATIONARY FRONT...LOW-LEVEL JET...AND STRONG LIFT FROM THE
UPPER TROUGH WILL CAUSE HEAVY RAINFALL IN SOME OF THESE AREAS
TONIGHT. ECHO TRAINING IS ALSO EXPECTED TO OCCUR ALLOWING SOME
AMOUNTS IN EXCESS OF 5 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY...PRIMARILY OVER
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...AS THE THUNDERSTORM COMPLEX
FORECAST TONIGHT CONTINUES EAST EARLY ON THURSDAY. ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS AND PERHAPS LARGE HAIL...THE PRIMARY
CONCERN THURSDAY MORNING WILL BE VERY HEAVY RAIN. THE CHANCE FOR
THUNDERSTORMS WILL DECREASE FRIDAY THROUGH THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

WR

In the hours before

Special weather statement, Sep 14, 3:38 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED SEP 14 2005

TXZ084-087-142200-
FOARD TX-KNOX TX-
438 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF
TRUSCOTT TO 22 MILES WEST OF BENJAMIN AT 438 PM CDT...MOVING
NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Sep 14, 4:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT WED SEP 14 2005

TXZ084-087-142230-
FOARD TX-KNOX TX-
513 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 20 MILES WEST OF
CROWELL TO 16 MILES WEST OF TRUSCOTT AT 513 PM CDT...MOVING EAST AT
30 MPH.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Sep 14, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED SEP 14 2005

OKZ033-036-142330-
HARMON OK-JACKSON OK-
615 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON AND JACKSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF ELDORADO AT 615 PM
CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HARMON AND JACKSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 71 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 14, 5:20 PM CST
Where
Jackson County, 6 mi WNW of Eldorado
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -99.633

Hail, Jackson

When
September 14, 5:42 PM CST
Where
Jackson County, 4 mi NW of Duke
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.833, -99.500

Hail, Greer

When
September 14, 5:50 PM CST
Where
Greer County, 4 mi S of Mangum
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -99.500

Hail was observed on Highway 34.

Hail, Greer

When
September 14, 5:55 PM CST
Where
Greer County, Mangum
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -99.500

Hail was reported on the south side of town.

Hail, Greer

When
September 14, 6:02 PM CST
Where
Greer County, Mangum
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -99.333

Hail was reported on the east side of town.

Thunderstorm Wind, Jackson

When
September 14, 6:16 PM CST
Where
Jackson County, 8 mi S of Altus
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.450, -99.133

Two inch diameter tree limbs were downed near the intersection of Highway 283 and Highway 5.

Thunderstorm Wind, Washita

When
September 14, 6:25 PM CST
Where
Washita County, Sentinel
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
34.500, -99.750

Strong winds caused damage in and around Sentinel. Six large overhead garage doors were damaged. One of these doors was blown in at the Technology Education Building of the Sentinel School. The northwest exterior wall of this building was also separated from the roof. Three of the six overhead doors were damage at the new Area Activity Center. The final door was on a barn one mile southeast of town. The doors at the Combs Disposal Co. were also damaged. The winds then scattered Polycarts across the area. Fifteen power poles were also snapped southeast of town.

Thunderstorm Wind, Tillman

When
September 14, 6:45 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.533, -98.717

Wind was measured by the Oklahoma mesonet.

Hail, Custer

When
September 14, 7:05 PM CST
Where
Custer County, Weatherford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -98.533

Hail, Blaine

When
September 14, 7:05 PM CST
Where
Blaine County, 13 mi WSW of Geary
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.567, -99.483

Hail, Roger Mills

When
September 14, 8:03 PM CST
Where
Roger Mills County, 3 mi SE of Herring Station
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.267, -98.483

Hail, Caddo

When
September 14, 9:55 PM CST
Where
Caddo County, 5 mi NE of Carnegie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -99.183

Thunderstorm Wind, Major

When
September 15, 12:15 AM CST
Where
Major County, Fairview
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
35.150, -98.533

Four to five inch tree limbs were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475170, 5475171, 5475172, 5475173, 5475174, 5475175, 5473909, 5475176, 5475177, 5475178, 5475179, 5475181, 5475180.